MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS MIA DETACHABLE RASP 5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS MIA DETACHABLE RASP 5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 75002694
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Injury (2348); Hip Fracture (2349)
Date of Event 05/11/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient stated that during the fall the conus of the sl-plus stem in situ broke.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that an unknown sl plus stem broke in situ.An x-ray confirmed that the neck of the stem was broken.Only x-rays but no further medical documents were received for investigation.There was no thorough medical assessment possible due to missing medical documentation.Based on the received x-rays it can be confirmed that the neck of the sl stem broke.As no part was returned for investigation, a visual inspection and a material analysis could not be conducted.The risk of a neck breakage is covered through our risk management files in severity and failure mode.The batch records as well as the complaint history could not be reviewed due to missing part and batch number.The ifu lit.Ed.12.23 ed.05/16 states implant fractures as a possible side effect.Due to the lack of further information, the root cause can not be determined after investigation.Should the device or any further information become available, this complaint will be reopened.To date, further actions are not deemed necessary.Smith and nephew will monitor this device for further similar issues.
 
Additional Manufacturer Narrative
H3, h6: it was reported that an sl plus stem broke in situ.An x-ray confirmed that the neck of the stem was broken.Only x-rays but no further medical documents were received for investigation.There was no thorough medical assessment possible due to missing medical documentation.The stem and the ball head, used in treatment, were returned for investigation.It can be confirmed that the neck of the stem is broken.Furthermore, the stem shows significant signs of use and scratches, most likely from the revision surgery.It has to be noted, that the ball head is mounted using a sleeve, indicating that a ball head revision took place prior to the neck fracture.A material assessment was conducted.It showed that about three quarters of the fracture show fatigue striations, indicating that the crack propagated by fatigue.The residual fracture is covered by dimples, characteristic of ductile overload.From a material prospective, no deviations could be observed.Discolored spots were observed in the fracture surface as well as on the neck.This indicates the use of electric cutlery at least during the revision surgery.The production documentation and the material certificate were reviewed.There are no indications that the device failed to match specification at the time of manufacturing.No further complaint was reported for the batch in scope.The risk of a neck breakage is covered through our risk management files in severity and failure mode.The instructions for use lit.Ed.12.23 ed.05/16 states implant fractures as a possible side effect.The reported failure mode can be confirmed after investigation.The root cause is attributed to a known inherent risk.This investigation was reopened, as the device was returned for investigation.To date, further actions are not deemed necessary.Smith and nephew will monitor this device for further similar issues.The returned device will be retained.

Brand Name
SL-PLUS MIA DETACHABLE RASP 5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key10136250
Report Number9613369-2020-00097
Device Sequence Number11710200
Product Code JDI
UDI-Device Identifier07611996081060
UDI-Public7611996081060
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number75002694
Device Lot Number9301.11.306
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2021
Initial Date Received by Manufacturer 05/11/2020
Supplement Date Received by Manufacturer11/06/2020
05/25/2021
Initial Report FDA Received Date06/09/2020
Supplement Report FDA Received Date11/20/2020
06/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;